Colorado, 2021

Flash Flooding in Colorado, August 3, 2021

August 3, 2021 · NWS BOU · 2 events in 2 counties and zones

Localized flash flooding occurred near Glen Haven and The Retreat in the Cameron Peak burn area. Flash flooding also impacted a portion of the East Troublesome burn area on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Localized flash flooding occurred near Glen Haven and The Retreat in the Cameron Peak burn area. Flash flooding also impacted a portion of the East Troublesome burn area on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 2:14 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 2:14 PM MST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Tue Aug 3 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue Aug 3 2021

Radar continues to show relatively weak convection across the
area. As of 300PM... the most vigorous convective growth has been
across the southern Foothills and Palmer Divide, and a few of the
more robust storms have produced up to about one to two inches of
rain in an hour. Convection should increase in coverage and
strength across the higher terrain over the next hour or two.
Satellite shows some clearing across Grand and Larimer county
which should aid in destabilization. The subtle mid-level
vortex/upper trough axis moving slowly across the mountains should
be enough to provide forcing for widespread thunderstorms into
the evening hours. Though confidence is lower than normal, the
overall pattern setup suggests the potential for heavy rainfall
over the high country, and thus we'll continue the Flash Flood
Watch through 10PM.

For the urban corridor, we still don't have a good answer to the
question "what about my backyard?" The last 6 runs of the HRRR
have shown very little consistency for the Denver metro into
Boulder county. Convection is gradually converging from the west,
south and east, with outflow starting to push out from the
stronger convective cores. I would expect at least some coverage
of storms reaching the metro by about 4 or 5 PM, with a few stronger
storms capable of dropping a quick inch of rain. Still, the odds
of seeing rain are close to the odds of a coin flip.

The trough axis will slowly drift east overnight and into
tomorrow, with showers continuing across a good chunk of our
forecast area. Models are latching on to a better chance of
showers tomorrow morning for the I-25 corridor and points to the
east as the trough axis moves through, but rainfall amounts will
generally be light. There should be gradual clearing through the
rest of the day with a few showers and storms possible in the
afternoon. Highs will be in the low to mid 80s for most of the
plains and in the 60s to 70s for the high country.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 236 PM MDT Tue Aug 3 2021

Wednesday evening, northeast Colorado could see a few lingering
showers then skies should be mostly clear overnight with lows
cooling down to the mid to upper 50s across the plains and upper
30s to mid 40s in the high country. Thursday will be warmer and
drier with low instability and probably at most just some isolated
convection over the high terrain in the afternoon. There is still
significant uncertainty involving temperatures Wednesday and
Thursday, but expect the peak of warming on Friday with high
temperatures back in the mid to upper 90s across the plains, upper
70s and lower 80s in the foothills and mountain valleys, and
upper 60s and lower 70s in the mountains.

Models are still showing another shortwave moving over the
Rockies late Friday through Saturday, in more zonal and increasing
flow aloft as the ridge flattens out. The forecast track has
shifted to the south but not far enough yet for a really
significant increase in vorticity and ascent over northeast
Colorado. There may be enough to support another round of
scattered storms and showers late Friday and early Saturday, with
enough moisture for some light precipitation. The timing of the
event is also somewhat uncertain and will affect the impacts. If
the wave was to advance a little more quickly to better coincide
with the afternoon peak of instability then there could be more
precipitation. Aside from the possible precipitation, increasing
and more zonal flow aloft should mean increasing winds in the high
country and some breezy conditions in the afternoon and evening
Friday and Saturday.

Saturday and Sunday should then return to drying and clearing as
heights rise again between the exiting shortwave and another
coming on shore over the Pacific Northwest. Models are still
showing this shortwave passing farther north with little impact
for Colorado, though that track is also trending slowly southward.
While there actually seems to be good model consensus on the
overall synoptic situation there are significant disagreements in
the details which will mean major differences in how the situation
develops for northeast Colorado early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 300 PM MDT Tue Aug 3 2021

VFR conditions expected through the rest of the evening. Main
concern this afternoon will be gusty, variable outflow winds as
convection develops around the terminals after 22z or so. Low
confidence that storms directly impact DEN or the other two
terminals, but confidence increasing in at least one or two
outflow boundaries moving across the area through the late evening
hours. Drainage winds should develop and persist through the
night, with ceilings gradually lowering overnight into tomorrow
morning.

There could be a brief period of near ILS cigs near 12z tomorrow
morning, along with another chance for showers or perhaps a
thunderstorm. Clearing is likely by noon, with a very slight
chance of a thunderstorm during the afternoon.

&&

.HYDROLOGY...
Issued at 300 PM MDT Tue Aug 3 2021

Elevated flash flood threat will continue this evening and early
overnight hours, especially over the high country, southern
Foothills, and Palmer Divide. Locally heavy rainfall could cause
flash flooding with slow moving storms and above normal moisture.
The threat should decrease overnight and tomorrow. A limited
threat of flash flooding will continue tomorrow with scattered
thunderstorms over the higher terrain, but moisture and storm
coverage will be much lower compared to today.

The threat of burn area flash flooding should remain low through
early next week due to warm and dry conditions. Isolated to
scattered showers in the afternoons and evenings should produce
light precipitation.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening for COZ030>034-
037.

&&

SHORT TERM...Hiris
LONG TERM...EJD
AVIATION...Hiris
HYDROLOGY...EJD/Hiris
Hazardous weather outlook, Aug 3, 10:02 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Tue Aug 3 2021

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Tue Aug 3 2021

...A Flash Flood Watch is in effect until 10 PM for much of the
high country...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to develop through the
early afternoon and continue into the evening hours across much
of the mountains, especially west of the Continental Divide. This
will result in an elevated threat of flash flooding across much
of the mountains and Park County. The East Troublesome, Williams
Fork, and parts of the Cameron Peak burn areas are at highest risk
of flash flooding and debris flows through this evening. The
flood threat will be more limited in the Calwood and lower Cameron
Peak burn areas. A few thunderstorms could also produce briefly
heavy rain across the I-25 corridor later this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A warming and drying trend is expected to begin by Thursday.
Isolated to scattered storms over the high terrain are possible
through the weekend. Friday and Saturday, there is potential for
increased winds over the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
rainfall reports would be greatly appreciated.

The radar

The Cheyenne radar (KCYS), 92 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Larimer

When
August 3, 7:45 PM MST to 8:30 PM MST
Where
Larimer County, 1.38 mi N of Glen Haven to 1.48 mi N of Glen Haven
Cause
Heavy Rain / Burn Area
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.470, -105.430

Heavy rain washed out a crossing along Miller Fork. The two washouts cut off all access to several residents on Streamside and Corner Court. The residents sheltered in place until all repairs could be completed. The Black Creek culvert under Corner Court was also washed out in The Retreat.

Flash Flood, Grand

When
August 3, 8:30 PM MST to 9:30 PM MST
Where
Grand County, 4.92 mi NNE of Hot Sulphur Spgs to 5.22 mi ENE of Hot Sulphur Spgs
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.130, -106.050

Grand County experienced periods of heavy rainfall during the evening. The commercial operation at Drowsy Water Ranch was heavily impacted. The Ranch began an evacuation of guests to predetermined safe facilities on the property in accordance with their emergency plans.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982418, 982420.